Hail, Oglala Lakota
- When
- August 15, 6:55 AM MST
- Where
- Oglala Lakota County, 3 mi SE of Oglala
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.149, -102.708
An early morning severe thunderstorm developed and tracked across southern Oglala Lakota county, producing large hail in the Oglala area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An early morning severe thunderstorm developed and tracked across southern Oglala Lakota county, producing large hail in the Oglala area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 4:15 AM MST, 2 hours 40 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 515 AM MDT Wed Aug 15 2018 .DISCUSSION...(Today Through Tuesday) Issued at 347 AM MDT Wed Aug 15 2018 Current upper level analysis has compact closed low moving into northeastern Wyoming, with ridging over the Northern Rockies. Local radar has showers and thunderstorms over southwestern SD at the moment. At the surface, high pressure is located across eastern ND, with winds light and variable across the area. Temperatures at 3 am are in the 50s to lower 60s. Unsettled weather will continue today as the upper closed low slowly moves across the forecast area. Shower and storms will continue to develop and move across southern portions of SD this morning, with additional storms developing this afternoon as instability increases. The best instability late this afternoon and evening will be across the Black Hills and far southern SD, with around 1000 to 1500 j/kg MUCAPE. Shear is rather marginal across southern SD, but with great dynamics and ample CAPE, a few strong to severe storms will be possible across southern and south central SD this afternoon, with large hail and strong wind gusts the main threats. With precipitable water values 115 to 120 percent of average, there will be a small chance of locally heavy rainfall with stronger storms today and tonight. The upper low will shift east on Thursday as the western ridge builds into the Northern Plains. Mainly dry conditions are expected with temperatures returning to near average. Warm and dry conditions will persist into Friday. Another fairly strong upper level system for this time of year will move across the area over the weekend, bringing good chances for showers and storms Saturday and Sunday. There is potential for some severe storms and heavier rainfall across at least portions of the area. That system will exit early in the week, with some drier weather returning for the first half of the week. && .AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning) Issued At 513 AM MDT Wed Aug 15 2018 Scattered showers and thunderstorms are expected today with local MVFR/IFR conditions. Outside of any showers or thunderstorms, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 438 AM MDT Wed Aug 15 2018 SDZ001-002-012>014-024>029-072>074-WYZ056>058-071-161200- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 438 AM MDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will return this weekend into early next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ030>032-041>044-046-047-049-161200- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 438 AM MDT Wed Aug 15 2018 /538 AM CDT Wed Aug 15 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms today into this evening. Some thunderstorms may be severe and could also produce very heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will return this weekend into early next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-161200- Northern Campbell-Southern Campbell- 438 AM MDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will return this weekend into early next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 616 AM MDT WED AUG 15 2018 SDZ041-151245- Fall River SD- 616 AM MDT WED AUG 15 2018 ...STRONG THUNDERSTORM OVER CENTRAL FALL RIVER COUNTY... At 616 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Angostura Reservoir, or 16 miles south of Hot Springs, moving northeast at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Southeastern Angostura Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4311 10352 4322 10358 4332 10333 4319 10323 TIME...MOT...LOC 1216Z 245DEG 16KT 4320 10347 JC
Special Weather Statement National Weather Service Rapid City SD 636 AM MDT WED AUG 15 2018 SDZ041-042-151300- Fall River SD-Oglala Lakota SD- 636 AM MDT WED AUG 15 2018 ...STRONG THUNDERSTORM OVER SOUTHWESTERN OGLALA LAKOTA AND EAST CENTRAL FALL RIVER COUNTIES... At 635 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Hay Canyon Butte, or 27 miles southeast of Hot Springs, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Oglala. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4316 10314 4326 10311 4327 10272 4314 10273 TIME...MOT...LOC 1235Z 267DEG 28KT 4320 10304 JC
Special Weather Statement National Weather Service Rapid City SD 719 AM MDT WED AUG 15 2018 SDZ044-151400- Bennett SD- 719 AM MDT WED AUG 15 2018 ...STRONG THUNDERSTORM FOR WESTERN BENNETT COUNTY UNTIL 800 AM MDT... At 719 AM MDT, Doppler radar was tracking a strong thunderstorm near Swett, or 12 miles west of Martin, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Martin, Swett and Lacreek Wildlife Refuge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4305 10207 4321 10209 4334 10154 4307 10152 TIME...MOT...LOC 1319Z 254DEG 32KT 4314 10198 Bunkers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
753 AM MDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HAIL 1 W OGLALA 43.19N 102.76W
08/15/2018 E0.25 INCH OGLALA LAKOTA SD TRAINED SPOTTER
&&
AFOSCATOThe Rapid City radar (KUDX), 109 km away, was scanning. The volume nearest the first event began at 13:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772622.